Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 15, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 19, 2017, 3:28 AM MDT for Jefferson County, Lewis and Clark County, Powell County, Montana. It took effect at Aug 19, 2017, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2017, 3:28 AM MDT (09:28 UTC)
- In effect from
- Aug 19, 2017, 12:00 PM MDT
- Expired
- Aug 19, 2017, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Jefferson County, MT, Lewis and Clark County, MT, Powell County, MT
The radar
The Great Falls radar (KTFX), 117 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4127 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
315
WWUS85 KTFX 190928
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
328 AM MDT Sat Aug 19 2017
MTZ116-200030-
/O.NEW.KTFX.FW.W.0015.170819T1800Z-170820T0300Z/
/O.CON.KTFX.FW.W.0014.000000T0000Z-170819T1200Z/
Lincoln Ranger District of the Helena National Forest-
328 AM MDT Sat Aug 19 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT EARLY THIS
MORNING...
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...
The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening.
* IMPACTS: Low Humidities and Gusty Winds will return this
afternoon to create erratic fire behavior and an increased risk
of new fire starts.
* AFFECTED AREA:
In Southwest Montana, Fire Weather Zone 116.
* COUNTIES AFFECTED:
In Central Montana, Lewis and Clark.
In Southwest Montana, Jefferson.
* WIND: West winds increasing to 10 to 20 mph with gusts up to 30
mph this afternoon.
* HUMIDITY: As low as 15 percent this afternoon and evening.
* TEMPERATURES: Warming into the upper 60s to mid 70s this
afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
MTZ112>115-117-118-191200-
/O.CON.KTFX.FW.W.0014.000000T0000Z-170819T1200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
328 AM MDT Sat Aug 19 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT EARLY THIS
MORNING...
* IMPACTS: Although humidities will remain low through 6 am MDT,
winds will continue to decrease, limiting critical fire weather
conditions.
* AFFECTED AREA:
In North Central Montana Fire Zones...112...113...114...115
117.
In Southwest Montana Fire Zone....118.
* COUNTIES AFFECTED:
In Central Montana, Cascade, Fergus, Judith Basin
Lewis and Clark, Meagher.
In North Central Montana, Blaine, Chouteau, Glacier, Hill
Liberty, Pondera, Teton, Toole.
In Southwest Montana, Broadwater, Gallatin, Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
http://weather.gov/greatfalls2 follow-up statements
391 WWUS85 KTFX 191205 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 605 AM MDT Sat Aug 19 2017 MTZ116-200300- /O.EXP.KTFX.FW.W.0014.000000T0000Z-170819T1200Z/ /O.CON.KTFX.FW.W.0015.170819T1800Z-170820T0300Z/ Lincoln Ranger District of the Helena National Forest- 605 AM MDT Sat Aug 19 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * IMPACTS: Low Humidities and Gusty Winds will create erratic fire behavior and an increased risk of new fire starts this afternoon into this evening. * AFFECTED AREA: In Southwest Montana, Fire Weather Zone 116. * COUNTIES AFFECTED: In Central Montana, Lewis and Clark. In Southwest Montana, Jefferson. * WIND: West 10 to 20 mph with gusts up to 30 mph this afternoon into early this evening. * HUMIDITY: As low as 15 percent this afternoon into early this evening. * TEMPERATURES: In the upper 60s to lower 70s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ112>115-117-118-191315- /O.EXP.KTFX.FW.W.0014.000000T0000Z-170819T1200Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 605 AM MDT Sat Aug 19 2017 ...RED FLAG WARNING HAS EXPIRED... Winds have decreased across southwest Montana early this morning and humidities have begun recovering. A Canadian cold front is bringing gusty north winds to the plains of north central Montana this morning, but humidities behind the front are recovering well into the 60 to 70 percent range. Therefore, the Red Flag Warning has been allowed to expire. $$ http://weather.gov/greatfalls
660 WWUS85 KTFX 200234 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 834 PM MDT Sat Aug 19 2017 MTZ116-200345- /O.EXP.KTFX.FW.W.0015.000000T0000Z-170820T0300Z/ Lincoln Ranger District of the Helena National Forest- 834 PM MDT Sat Aug 19 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... Humidity has recovered to above 30 percent in most areas and winds have diminished. $$ http://weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 18, 11:09 PM MDT, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 18, 11:09 PM MDT, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1109 PM MDT Fri Aug 18 2017 ...UPDATED AVIATION... .UPDATE... Mid level shortwave is progressing east across NW and N-Central MT this evening with satellite imagery showing band of mid-level cloud-cover and embedded wave clouds along it. Main impact this evening however, continues to be smoke from fires near and west of the continental divide streaming east across central and SW MT in enhanced westerly flow ahead of the shortwave. As flow aloft veers to more west-northwesterly tonight some improvement is possible over N-central MT, though smoke will probably linger across SW MT into Saturday morning. Surface frontal boundary and wind shift to the north currently approaching Calgary AB, should reach the MT/AB border around 6am, continuing south through N-central MT Saturday morning. Until then, expect relative humidity to remain below 30% with some locations still in the upper teens, and this combined with breezy west winds will maintain critical fire weather conditions through much of tonight. Hoenisch && .SYNOPSIS... Mild and breezy conditions continue overnight as a dry cold front moves into Northwest Montana. Temperatures trend cooler through the weekend, but the area will remain dry. Wildfire smoke will also continue hazy skies through the weekend, especially near the Continental Divide. && .AVIATION... Updated 0600z Mainly VFR conditions are expected through the forecast period...however...some areas may see MVFR conditions due to reduced visibility in smoke. Area wild fires may bring reduced vis and haze at times especially from KGTF to KHLN to KBZN. Mountain obscuration will also be possible in these areas. Otherwise expected some mid to high clouds and diminishing winds tonight. Another VFR day is expected for Saturday. A weak front may shift the winds to a more north to northwest direction Saturday morning...continuing into Saturday afternoon. Anglin .FIRE WEATHER... The Red Flag Warning remains in effect for all of the TFX fire weather zones tonight. Critical fire weather conditions have developed as expected, and are expected to continue tonight due to low humidity and gusty west winds ahead of a dry cold front. Active fire behavior is expected overnight in these conditions. Winds will shift more northwesterly and decrease on Saturday with less critical afternoon humidity due to the passage of the cold front. Additional fire weather highlights are possible again early next week, as it will remain warm and dry with low humidity and potentially gusty winds at times. && .PREV DISCUSSION... /ISSUED 604 PM MDT Fri Aug 18 2017/ Tonight through Sunday...Critical fire weather conditions have developed this afternoon with low relative humidity and gusty winds associated with an approaching shortwave trough. Active fire behavior is expected to continue through the night as detailed below in the fire weather sub section. Satellite imagery remains cloud free, except over Glacier county where wave cloud activity is marking the advancing wave. Expect clouds to increase in coverage overnight. The cold front passes through the forecast area early Saturday morning. This will produce cooler temperatures and higher relative humidity, but gusty northwest winds will continue to support elevated fire weather concerns. Areas of smoke will persist in valleys along and near the Continental Divide, and may even increase in coverage if fires produce more active smoke plumes. However, smoke should decrease with improving visibility and air quality in the northwest winds behind the passing front. Sunday Night through Friday...The next shortwave trough is expected to cross western Montana Sunday night into Monday morning. Forecast models indicate little moisture in the lower portions of the atmosphere. However, there may be adequate moisture aloft to support areas of thin mid- to high-clouds through Monday morning. Should these clouds develop, those seeking to view the eclipse may encounter periods of obscuration at times. There remains uncertainty in the timing and extent of cloud coverage associated with this passing wave. An upper level ridge will traverse the CWA from west to east Monday night through Wednesday, resulting in continued warm conditions and primarily dry weather. Our weather may become slightly cooler and more unsettled next week Thursday and Friday due to an upper-level trough digging southward and eastward from British Columbia. Accordingly, the potential of showers and thunderstorms should increase Thursday and Friday. Low and high temperatures are expected to be near or slightly above- normal during the period. The warmest readings will likely occur Tuesday and Wednesday, when the aforementioned high pressure ridge is firmly overhead. Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 59 84 51 81 / 0 0 0 0 CTB 54 78 45 77 / 0 0 0 0 HLN 62 88 53 83 / 0 0 0 0 BZN 52 90 49 83 / 0 0 0 0 WEY 43 81 37 76 / 0 0 0 10 DLN 53 88 46 82 / 0 0 0 10 HVR 57 82 51 82 / 0 0 0 0 LWT 56 84 51 80 / 0 0 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 6 AM MDT Saturday Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. Red Flag Warning until 9 PM MDT Saturday Deerlodge/Western Beaverhead National Forest. Red Flag Warning from noon to 9 PM MDT Saturday Eastern Beaverhead National Forest. && weather.gov/greatfalls
Nearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.